Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Hepatitis and HIV CoinfectionHepatitis and HIV Coinfection
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


combivir viramune & hep c
Feb 15, 1999

I am at the beginning stage of starting viral therapy. I also have Hep C. My doctor has suggested my starting Combivir & Viramune. I am naive about what to do. From what I have read, Viramune has hepatotoxicity side effects already and I am Hep C positive. I would like a consensus on what is a good beginning viral treatment regiment for someone with Hep C. CD4 = 456. HIV-1 RNA = 18408 chemisrty SGOT = 139 My doctor believes to start HIV therapy BEFORE Hep C therapy. Suggestions? Any place I can go to get more info?

Response from Dr. Cohen

This remains one of the critically important issues that our field has yet to fully answer, so this response cannot give you a consensus yet.

First - there is some treatment available for Hep C. The most studied is a combination of interferon and an antiviral called ribavirin. Studies are now going on to see how well this works for persons with HIV as well - but this approach does work for those who do not have HIV. And both interferon and ribavirin have some anti-HIV effects - so one approach might be to tackle the hep C first. Given your viral load of about 18 thousand, and decent T4 count, this could allow you some time to focus on this other issue. And if the treatment works to cure you of hep C, it could make the choice of HIV antivirals easier, since there'd be one less issue to juggle. But treating Hep C ain't easy - the meds have side effects, and the interferon must be done as a self injection regularly. And there is no guarantee.

So a case can also be made to first get your HIV under control, and then treat Hep C after that. But you are right - several of our HIV meds can irritate the liver further. Sadly, there is some evidence of liver "irritation" (or a drug related hepatitis) to all of our meds. For example, there are very rare cases of significant liver dysfunction to the nucleoside antivirals, including the two in Combivir. We don't yet know if having Hep C increases this risk however. Similarly, you are correct that nevirapine/viramune has reports of hepatitis in some who take it. The others in this group - rescriptor and sustiva - also can irritate the liver. The reports appear to be a bit less on Sustiva than with the other choices based on what has been reported in clinical studies - but again, this information is imperfect.

The protease inhibitors also has reports of liver troubles. While again difficult to compare, it appears that nelfinavir might have the least reports of drug related hepatitis in the studies that were done. But this is only an impression - and one that deserves more work in order to be useful as a guide.

So - if you do decide to treat HIV first - with whatever antiviral meds you choose to go with - you should monitor the response of your liver regularly when starting - perhaps to get blood work done every 1-2 weeks initially. And it may be that there is actually an initial increase in your liver function tests that might represent the benefits of antivirals to your immune system - with more "action" being taken by your immune system against the Hep C. So you'll need to monitor regularly - since the increase in the liver tests might soon go back down towards normal even as you stick with it.

There are few experts in Hep C - usually the doctors who focus on this are either infectious disease specialists and/or GI specialists who focus on the liver.

Sad to report we don't know more against this increasingly common problem. In time we will.

good luck. CC



Previous
Sometin for ya mind, man?
Next
Nevirapine Concerns

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement